Despite the popular belief that e-cigarettes are better for our health than traditional ones, recent research has indicated that these devices could bring about fresh, less researched risks. Many officials believe breathing illnesses that have hospitalized hundreds and killed five are probably caused by some new toxin or additive in e-cigarette products or devices, but any chemical exposure related to vaping may be inflaming or seriously injuring the lungs, according to doctors. Investigators searching for what’s behind the illnesses haven’t identified one common cause yet, but many point to a link with e-cigarettes that contain THC, (marijuana). Health officials say most cases began occurring over the summer although earlier breathing illnesses may not have been recognized as related to vaping.
Authorities are also concerned about “off the street” vaping liquids and devices that have been modified or used in a way that the manufacturer did not intend. New York State Department of Health officials said they have found significant amounts of vitamin E acetate in samples of vaping products linked to several cases of severe lung illnesses. Vitamin E acetate is an oil that can be used to thicken vaping liquid without affecting the flavor or odor. Added Flavorants such as diacetyl is also a chemical linked to serious lung disease.
No single chemical has been blamed.
New York state and U.S. Food and Drug Administration officials caution that identifying the THC oil is only a preliminary finding. They say they haven’t linked any specific substance or product to the breathing illnesses yet, but vape pens contain a series of toxic metals — cadmium, chromium, lead, manganese, and nickel — in e-cigarette liquids. When those toxic metals are heated, they are likely released into the lungs. Both the FDA and U.S. Centers for Disease Control and Prevention warn people against buying vaping products off the street.
New York’s finding has raised concern among some patients who use medical marijuana vaping products for health problems. The New York state health commissioner is urging those who use medical marijuana to ask their health-care providers about potential alternatives while researchers continue to investigate. No problems have been reported with New York’s state-licensed medical marijuana dispensaries, but one person who died had bought marijuana from two licensed Oregon cannabis retailers.
A week after a report of the first possible vaping-related death, the CDC warned users to get medical help promptly if they suffer any symptoms. “If you use e-cigarette products, monitor yourself for symptoms (e.g., cough, shortness of breath, chest pain) and promptly seek medical attention if you have concerns about your health,” the CDC urged. The CDC also strongly advised teens, young adults under 25, pregnant women and adult non-smokers against using e-cigarette products at all.
In addition to a range of respiratory symptoms including breathing difficulties and lung damage, many patients have reported nausea, vomiting or diarrhea. Fever, fatigue and weight loss also are among the problems patients have suffered. Sometimes patients say symptoms develop rapidly over a few days. Others reports symptoms grew slowly over several weeks. Doctors are finding most patients also have a high white blood cell count as their immune systems go on high alert.